Delaware, 2009

Strong Wind in Delaware, April 15, 2009

April 15, 2009 · NWS PHI · 3 events in 3 counties and zones

Strong onshore northeast winds occurred during the afternoon of April 15th as a nor'easter moved east off the Delmarva Peninsula in southern Delaware. Peak wind gusts averaged around 50 mph and included 53 mph in Lewes (Sussex County) and 44 mph in Sandtown (Kent County).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong onshore northeast winds occurred during the afternoon of April 15th as a nor'easter moved east off the Delmarva Peninsula in southern Delaware. Peak wind gusts averaged around 50 mph and included 53 mph in Lewes (Sussex County) and 44 mph in Sandtown (Kent County).

The strong northeast winds were caused by the pressure difference between a high pressure system moving across southern Canada and a low pressure system that moved east off the Delmarva Peninsula during the early morning of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 15, 10:57 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 15, 10:57 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1157 AM EDT WED APR 15 2009

.SYNOPSIS...
THE COMPLEX AND PERSISTENT LOW PRESSURE SYSTEM WILL MAINTAIN ITS
GRIP ON THE REGION FOR ONE MORE DAY AND COOL AND DAMP WEATHER ARE IN
STORE.  THE LOW FINALLY DEPARTS TONIGHT AND HIGH PRESSURE OVER
EASTERN CANADA BUILD INTO THE AREA THROUGH THE END OF THE WEEK.
ANOTHER LOW PRESSURE SYSTEM WILL THEN BRING ADDITIONAL RAIN CHANCES
EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SOME SLEET HAS BEEN OBSERVED ON OVER NRN NJ WITH THE ADVECTION OF
THE DRIER AIR INTO THE PCPN ALLOWING SOME EVAP COOLING TO CAUSE
THE SLEET. THEREFORE, FOR A COUPLE HRS WE ADDED THIS TO THE FCST.

PRODUCTS HAVE BEEN UPDATED BASED ON LATEST CONDITIONS. THE
FORECAST DRY AIR FROM THE NE IS CURRENTLY SHOWING SIGNS OF
ADVANCING SW OVER THE REGION. DEWPOINTS HAVE ALREADY DROPPED NE
AND CLOUD HEIGHTS ARE INCREASING. FOLLOWING TRENDS, I EXPECT
IMPROVEMENT ALL AREAS EXCEPT SOUTH BY EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE LOW FINALLY MOVES FAR ENOUGH EAST TONIGHT THAT IT LOSES ITS GRIP
ON THE REGION.  HIGH PRESSURE ALSO STARTS TO BUILD DOWN FROM
CANADA.  SO, CONDITIONS WILL IMPROVE OVERALL.  THE RAIN WILL COME TO
AN END AND THE SKY WILL CLEAR, PROBABLY FAIRLY RAPIDLY.  WE WILL,
HOWEVER, BE STUCK WITH THE PERSISTENT NELY WIND FOR ANOTHER DAY.
BUT, WITH ALMOST FULL SUNSHINE, TEMPS WILL REBOUND AND APPROACH 60
DEGREES, WHICH WILL FEEL NICE AFTER TUESDAY AND TODAY, BUT NOT AS
WARM AS IT COULD BE IF THE NELY FLOW WERE NOT PRESENT.  OVERALL, MOS
TEMPS LOOK REASONABLE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MOTHER NATURE FINALLY LOOKS AT THE CALENDAR FOR THE FIRST PART OF
THE EXTENDED FCST.  HIGH PRESSURE WILL BUILD DOWN FROM CANADA FOR
FRIDAY INTO SUNDAY.  THE AMS WILL MODIFY AND AS THE HIGH MOVES TO
THE S AND E A SWLY RETURN FLOW WILL DEVELOP BY SATURDAY.  TEMPS WILL
BE IN THE 60S N AND 70S S AND WILL APPROACH 70 ACRS PHILLY METRO ON
FRIDAY.  WITH THE STRONGER RETURN FLOW ON SATURDAY, EXPECT TEMPS TO
MAKE IT INTO THE 70S ACRS MOST LOCATIONS, EXCEPT THE EXTREME N.
WITH THE HIGH PRETTY MUCH DIRECTLY OVERHEAD, EXPECT LITTLE IN THE
WAY OF CLOUDINESS ON FRIDAY AND SATURDAY AS WELL.

BY SUNDAY, THE HIGH IS SHIFTED ENOUGH TO THE S AND E AND A COOL
FRONT ASSOCD WITH A LOW NR THE CANADIAN MARITIMES WILL MOVE THROUGH.
THIS FRONT WILL DROP TEMPS ABOUT 10 DEGREES FOR SUNDAY.  CLOUDS WILL
ALSO BE ON THE INCREASE AS A FROM THE PLAINS TO THE MIDWEST.  RAIN
SHUD DEVELOP BY LATE SUNDAY OR EARLY MONDAY, FIRST WITH A WARM FRONT
THEN AS THE LOW ITSELF GETS CLOSER TO THE REGION.  THE LOW WILL
AFFECT THE WX FOR THE EARLY PORTION OF NEXT WEEK, WITH RAIN CHCS
THRU TUESDAY AND POSSIBLY INTO ERLY WEDNESDAY.  TEMPS SHUD BE CLOSE
TO NORMAL DURG THIS TIME.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

FOR KPHL, IT APPEARS AS THOUGH IFR CEILINGS WILL PERSIST UNTIL ABOUT
1500Z.  WITH A FAIRLY STIFF NORTHEAST WIND, THE VISIBILITY IS NOT
EXPECTED TO DROP MUCH, EXCEPT PERHAPS DURING BRIEF PERIODS WHEN THE
HEAVIER AREAS OF RAIN AFFECT THE AIRPORT.  FOR MOST OF THE TIME, THE
VISIBILITY SHOULD BE 5 MILES OR GREATER.  A GRADUAL IMPROVEMENT IS
ANTICIPATED FROM 1500Z UNTIL 2000Z, AT WHICH TIME KPHL SHOULD BE UP
INTO THE VFR RANGE.  ANY LINGERING LIGHT RAIN WILL LIKELY END DURING
THE EARLY EVENING HOURS, WITH THE SKY EXPECTED TO BECOME MOSTLY
CLEAR BY 0300Z.  THE NORTHEAST WIND SHOULD BEGIN TO DIMINISH A BIT
THIS EVENING.

FOR OUR TAF SITES TO THE NORTH OF KPHL, NAMELY KABE, KRDG, KTTN AND
KPNE, THE TRENDS SHOULD BE SIMILAR TO THOSE AT KPHL.  HOWEVER, BEING
THAT THE DRY AIR AND IMPROVING CONDITIONS WILL BE BUILDING DOWN FROM
THE NORTH, THE TRANSITION FROM IFR TO MVFR, AND FROM MVFR TO VFR,
SHOULD TAKE PLACE A LITTLE SOONER.

FOR KILG, KMIV AND KACY, THE TRENDS WILL ALSO BE SIMILAR TO THOSE AT
KPHL, WITH ANY IMPROVEMENT TAKING PLACE ANYWHERE FROM ONE TO THREE
HOURS LATER.

OUTLOOK...
DRY WEATHER CONDITIONS ARE EXPECTED FOR THURSDAY, FRIDAY AND
SATURDAY.  RAIN MAY BEGIN TO SPREAD INTO OUR REGION LATE ON SUNDAY.

&&

.MARINE...
LOW PRESSURE, LOCATED OFF THE DELMARVA COAST EARLY THIS MORNING,
WILL CONTINUE TO DRIFT OUT TO SEA.  THE STRONG PRESSURE GRADIENT
BETWEEN THE DEPARTING LOW AND HIGH PRESSURE BUILDING DOWN FROM THE
NORTH SHOULD KEEP A PERIOD OF GALE FORCE WIND GUSTS OVER THE COASTAL
WATERS OF NEW JERSEY AND DELAWARE AND OVER LOWER DELAWARE BAY FROM
TODAY INTO TONIGHT.  FOR THE SAME TIME FRAME, WE WILL FORECAST SMALL
CRAFT ADVISORY CONDITIONS FOR THE UPPER PART OF DELAWARE BAY.

AS THE CENTER OF HIGH PRESSURE EVENTUALLY MOVES OVER THE GREAT LAKES
REGION ON THURSDAY AND OVER THE CAROLINAS ON FRIDAY, WIND SPEEDS
WILL GRADUALLY DIMINISH IN OUR REGION.

THE WEEKEND APPEARS AS THOUGH IT WILL BE RELATIVELY QUIET AS A WEAK
COLD FRONT DROPS DOWN FROM THE NORTH ON SATURDAY NIGHT.

ANOTHER STORM SYSTEM WILL BEGIN TO APPROACH FROM THE WEST LATE ON
SUNDAY.

&&

.TIDES/COASTAL FLOODING...
WITH THE PERSISTENT NORTHEAST FLOW ALONG THE COAST, WE WILL CONTINUE
TO KEEP CLOSE WATCH ON TIDE LEVELS.

DURING THE HIGH TIDE THAT OCCURRED SHORTLY AFTER MIDNIGHT, TIDAL
DEPARTURES ALONG THE COASTS OF NEW JERSEY AND DELAWARE WERE ABOUT 8
OR 9 TENTHS OF A FOOT ABOVE NORMAL.  THAT WAS AROUND OR A LITTLE
MORE THAN A HALF FOOT ABOVE THE GFS GUIDANCE VALUES.

THE HIGH TIDE OF CONCERN IS THE ONE THAT OCCURS TONIGHT.  THE GFS
GUIDANCE IS FORECASTING DEPARTURES OF 1 TO 1.5 FEET ABOVE NORMAL FOR
THAT TIME.  WE WOULD NEED A 2 FOOT DEPARTURE TO CREATE MINOR TIDAL
FLOODING AT OUR MOST SUSCEPTIBLE LOCATIONS.  EVEN IF WE ADJUST THE
GUIDANCE UPWARD BY A HALF FOOT BASED ON ITS PERFORMANCE DURING THE
MOST RECENT HIGH TIDE, WE WOULD STILL COME IN JUST BELOW THE LEVELS
NEEDED FOR MINOR FLOODING.  AS A RESULT, WE WILL NOT ISSUE A COASTAL
FLOOD ADVISORY.  HOWEVER, BEING THAT CONDITIONS MAY BE CLOSE, WE
WILL CONTINUE TO MENTION THE TOPIC IN OUR HAZARDOUS WEATHER OUTLOOK
PRODUCT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 6 AM EDT THURSDAY FOR ANZ431-450>455.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ430.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...DELISI/STAUBER
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...IOVINO
MARINE...IOVINO
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 15, 3:30 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT WED APR 15 2009

DEZ001-MDZ008-012-015-019-020-NJZ001-007>010-012-015>019-PAZ054-055-
060>062-067>071-161100-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
430 AM EDT WED APR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, NORTHERN DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-NJZ013-014-020>027-161100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
430 AM EDT WED APR 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHERN NEW JERSEY,
AND FOR CENTRAL AND SOUTHERN DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

SPOTTY MINOR TIDAL FLOODING REMAINS POSSIBLE AROUND THE TIMES OF
HIGH TIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-161100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
430 AM EDT WED APR 15 2009

...GALE WARNING IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR LOWER DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-161100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
430 AM EDT WED APR 15 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR UPPER DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
April 15, 1:00 PM EST to 5:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
April 15, 1:00 PM EST to 5:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
April 15, 1:00 PM EST to 5:00 PM EST
Where
Inland Sussex forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
C-MAN Station
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163898, 163900, 163901.